Michigan, 2008

Damaging Winds in Michigan, May 2, 2008

May 2, 2008 · NWS GRR · 2 events in 1 county or zone

Wind gusts in association with an isolated severe thunderstorm blew down a couple of trees in Van Buren county on May 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Wind gusts in association with an isolated severe thunderstorm blew down a couple of trees in Van Buren county on May 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 2, 6:50 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 2, 6:50 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 PM EDT FRI MAY 2 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(420 PM EDT FRI MAY 2 2008)
A COLD FRONT LOCATED OVER WESTERN ILLINOIS THIS AFTERNOON WILL
APPROACH THE AREA TOWARD SUNSET THIS EVENING...AND THEN WILL MOVE
EAST OF THE AREA TOWARD MIDNIGHT. ADDITIONAL SHOWERS AND STORMS CAN
BE EXPECTED OUT AHEAD OF THIS FRONT THIS EVENING. SOME OF THE STORMS
COULD BE SEVERE. COOLER AIR WILL MOVE IN FOR SATURDAY...AND A FEW
SHOWERS WILL BE POSSIBLE SATURDAY AFTERNOON AS ONE MORE WAVE MOVES
THROUGH. HIGH PRESSURE WILL SETTLE OVER THE AREA FOR SUNDAY AND
MONDAY...PROVIDING COOL AND DRY CONDITIONS.

&&

.SHORT TERM...(420 PM EDT FRI MAY 2 2008)
(THIS EVENING THROUGH SUNDAY NIGHT)
NOSE OF THE 50+ KT LLJ CONTINUES TO MAINTAIN CONVECTION OVER THE
CENTRAL AND NRN PORTION OF THE CWFA THIS AFTERNOON. MAJORITY OF THIS
CONVECTION HAS BEEN WELL BEHAVED...WITH AN OCCASIONAL HAIL REPORT
UNDER SOME OF THE MORE ORGANIZED STORMS. SFC WARM FRONT HAS MOVED TO
NORTH OF MUSKEGON AND ALMA AS OF 19Z. THIS AREA OF CONVECTION IS
EXPECTED TO MOVE NORTH AND EAST OF THE CWFA OVER THE NEXT COUPLE OF
HOURS.

AFTER A TEMPORARY LULL IN THE ACTION...WE DO EXPECT A LINE OF
SHOWERS AND STORMS TO BEGIN TO MOVE INTO THE AREA JUST BEFORE SUNSET
AS THE COLD FRONT APPROACHES. LOW LEVEL SHEAR INCREASES THIS EVENING
AS LLJ MOVES OVERHEAD. DEEP LAYER SHEAR ALSO INCREASES AS 120+ KT
UPPER JET STREAK MOVES NE FROM THE SW. INSTABILITY IS LESS
IMPRESSIVE WITH ALL OF THE CLOUD COVER AND SHOWER AND STORM ACTIVITY
OVER THE CWFA THIS AFTERNOON. SOME CLEARING HAS MOVED TO
CHICAGO...AND COULD MOVE IN AND ALLOW FOR SOME DESTABILIZATION
LATE THIS AFTERNOON. SEVERE POTENTIAL STILL EXISTS IF WE CAN GET
SOME DESTABILIZATION WHICH IS IN QUESTION RIGHT NOW.

LINE OF STORMS SHOULD PASS EAST OF THE CWFA AROUND 06Z TONIGHT...
LEAVING MOST AREAS DRY FOR THE SECOND HALF OF THE NIGHT. THE MORNING
HOURS ON SAT SHOULD REMAIN DRY AS THE AREA WILL REMAIN IN THE DRY
SLOT. A SHORT WAVE IS EXPECTED TO PASS THROUGH THE AREA MAINLY
DURING THE AFTERNOON HOURS. SOME DIURNAL DESTABILIZATION WILL BE
ALLOWED TO OCCUR WITH THE DRY SLOT BRINGING SOME SUN EARLY. THE BEST
THREAT OF PCPN ON SAT AFTERNOON WILL BE OVER THE EAST WHERE TEMPS
SHOULD GET WARMER BEFORE THE WAVE MOVES THROUGH. ALL THE MODELS SHOW
THAT SFC BASED AND ELEVATED LI/S REMAIN POSITIVE...SO WE WILL TAKE
THUNDER OUT FOR TOMORROW.

THERE WILL BE A RESIDUAL CHANCE OF A FEW SHOWERS ON SAT EVENING...
HOWEVER THE BIGGEST THREAT FOR PCPN WILL BE DURING THE DAY ON SAT.
UPPER TROUGH WILL PASS EAST THEN SAT NIGHT...AND END PCPN THREAT FOR
THE AREA. HIGH PRESSURE BUILDING IN FOR SUN THROUGH MON WILL BRING
DRIER WEATHER BACK TO THE AREA. COOL TEMPS CAN BE EXPECTED.

&&

.LONG TERM...(403 PM EDT FRI MAY 2 2008)
(MONDAY THROUGH FRIDAY)
UPPER LOW IS PROGD TO SLOWLY LIFT NORTH BY MID WEEK ALLOWING UPPER
RIDGING TO MOVE OVER THE GREAT LAKES. THE RIDGE SHOULD KEEP PCPN OUT
OF THE CWA UNTIL PERHAPS THURSDAY WHEN ANOTHER WAVE OVER THE PLAINS
MOVES INTO THE SOUTHERN GREAT LAKES. WE MAY NEED TO ADD PCPN TO THE
GRIDS THU NIGHT/FRIDAY IF THIS WAVE DEVELOPS AND MOVES OVERHEAD.
OTHERWISE IT LOOKS LIKE A PRETTY DRY FORECAST WITH SLOWLY WARMING
TEMPS.

&&

.MARINE...(420 PM EDT FRI MAY 2 2008)
WINDS ARE BECOMING SOUTH TO SOUTHEAST OVER THE NEARSHORE WATERS AS
THE WARM FRONT LIFTS NORTH ACROSS THE AREA. MUCH MORE MOIST AIR
MOVING IN OVER THE COOL WATERS WILL ALLOW FOR FOG TO DEVELOP. WINDS
ARE GENERALLY 10 TO 20 KNOTS...HOWEVER WAVES ARE REMAINING ONLY A
COUPLE FEET IN HEIGHT DUE TO THE STABLE CONDITIONS OVER THE LAKE.
WINDS WILL BECOME SOUTH AND THEN SOUTHWEST WITH THE PASSAGE OF THE
COLD FRONT TONIGHT. WINDS WILL BECOME GUSTY LATE TONIGHT AND ON
SATURDAY AS COLDER AIR MOVES IN. WE WILL HOIST A SMALL CRAFT
ADVISORY FOR AREAS ALONG THE NEARSHORE FROM HOLLAND NORTH.

&&

.AVIATION...(750 PM EDT FRI MAY 2 2008)
MAINLY VFR TO MVFR CONDITIONS ARE ANTICIPATED AT ALL TAF SITES
OVERNIGHT. HOWEVER BRIEF REDUCTIONS TO IFR TO LIFR CONDITIONS ARE
POSSIBLE FROM 01Z TO 06Z AT ALL TAF SITES DUE TO THE POTENTIAL FOR
LOCALLY HEAVY RAIN SHOWERS AND SCATTERED THUNDERSTORMS. A FEW POST
COLD FRONTAL SHOWERS COULD LINGER DURING THE EARLY MORNING HOURS
SATURDAY. VFR CONDITIONS ARE ANTICIPATED FROM 09Z THROUGH 18Z
SATURDAY.

&&

.HYDROLOGY...(420 PM EDT FRI MAY 2 2008)
RADAR ESTIMATES THAT MOST OF THE AREA HAS SEEN UP TO A THIRD OF AN
INCH OF RAINFALL THIS AFTERNOON WITH THE FIRST BATCH OF SHOWERS AND
STORMS. A FEW LOCAL AREAS HAVE SEEN AROUND HALF AN INCH OF RAINFALL.
THE NEXT WAVE OF SHOWERS AND STORMS SHOULD BE MOVING FAIRLY QUICK...
NOT ALLOWING WIDESPREAD HEAVY RAINFALL. SOME HEAVY DOWNPOURS WILL BE
POSSIBLE WITH THE HEAVIER STORMS. MOST AREAS WILL SEE UP TO AN INCH
TOTAL RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE. SOME
RISES IN RIVERS AND STREAMS ARE LIKELY...BUT SIGNIFICANT RISES ARE
NOT EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT FROM HOLLAND TO MANISTEE FROM
09Z TONIGHT THROUGH 00Z SUN.

&&

SYNOPSIS:   NJJ
SHORT TERM: NJJ
LONG TERM:  93
MARINE      NJJ
AVIATION:   LAURENS
HYDROLOGY:  NJJ
Hazardous weather outlook, May 2, 3:48 PM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 PM EDT FRI MAY 2 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-032100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
448 PM EDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR SOUTHERN AND CENTRAL
PORTIONS OF LOWER MICHIGAN TODAY AND TONIGHT.

A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY EVENING
HOURS. ISOLATED LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH THESE STORMS.

MORE WIDESPREAD STORMS ARE EXPECTED LATER THIS EVENING AND DURING
THE EARLY OVERNIGHT HOURS AS A COLD FRONT MOVES INTO THE AREA.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. A TORNADO
WILL ALSO BE POSSIBLE. THE MAIN TIME FRAME FOR THIS ROUND OF
CONVECTION WOULD BE BETWEEN 9 PM AND 2 AM. THE STORMS WILL BE
MOVING TO THE NORTHEAST AT AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-032100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
448 PM EDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 KNOTS LATE TONIGHT.
WAVES ARE EXPECTED TO BUILD TO 4 FEET OR HIGHER...CREATING A
HAZARD TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWEST WINDS OF 15 TO 25 KNOTS WILL CONTINUE INTO SATURDAY
AFTERNOON BEFORE DIMINISHING. WAVES ARE EXPECTED TO REMAIN AROUND 4
FEET OR HIGHER THROUGH SATURDAY EVENING...CREATING A HAZARD TO SMALL
CRAFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

NJJ

In the hours before

Local storm report, May 2, 4:13 PM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
513 PM EDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HEAVY RAIN       8 E GRANT               43.33N 85.65W
05/02/2008  M0.50 INCH       NEWAYGO            MI   TRAINED SPOTTER

&&

GWETZEL
Special weather statement, May 2, 4:18 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 PM EDT FRI MAY 2 2008

MIZ038>040-045-046-051-022215-
CLARE-ISABELLA-LAKE-MECOSTA-MONTCALM-OSCEOLA-
518 PM EDT FRI MAY 2 2008

...SPECIAL WEATHER STATEMENT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND A FEW THUNDERSTORMS ALONG A LINE EXTENDING FROM
NORTHWET OF LUTHER TO BLANCHARD. THESE STORMS WERW MOVING NORTHEAST
AT 40 MPH AND WILL EXIT THE REGION BY 600 PM EDT.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  HERSEY...             REED CITY...          CEDAR LAKE...
  EDMORE...             CHIPPEWA LAKE...      RODNEY...
  MECOSTA...            LUTHER...             BLANCHARD...
  BRISTOL...            LEROY...              WINN...
  BARRYTON...           TUSTIN...             EVART...
  SEARS...              WEIDMAN...            DIGHTON...

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. TAKE SHELTER
INDOORS UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4418 8587 4416 8460 4361 8459 4336 8506
      4416 8589
TIME...MOT...LOC 2118Z 233DEG 35KT 4421 8577 4348 8503

COBB
Special weather statement, May 2, 8:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
931 PM EDT FRI MAY 2 2008

MIZ038-039-043>045-050-051-056>058-064>066-071>073-030300-
ALLEGAN-BARRY-CALHOUN-EATON-IONIA-KALAMAZOO-KENT-LAKE-MECOSTA-
MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
931 PM EDT FRI MAY 2 2008

...SPECIAL WEATHER STATEMENT...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A NORTH TO SOUTH LINE EXTENDING FROM THE
OPEN WATERS OF LAKE MICHIGAN WEST OF WHITEHALL TO CENTRAL INDIANA.
THE STORMS WERE MOVING NORTHEAST AT 45 MPH AND WILL MOVE ON SHORE
BETWEEN 1000 PM AND 1030 PM EDT.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  SOUTH HAVEN...        SAUGATUCK...          WHITEHALL...
  GRAND HAVEN...        MUSKEGON...           HOLLAND...
  SHELBY...             PAW PAW...            ALLEGAN...
  COOPERSVILLE...       HUDSONVILLE...        FREMONT...
  PLAINWELL...          KALAMAZOO...          WAYLAND...
  NEWAYGO...            GRAND RAPIDS...       SPARTA...

THESE STORMS ARE CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

A TORNADO WATCH IS IN EFFECT UNTIL 200 AM EDT. THUNDERSTORMS CAN AN
DO PRODUCE TORNADO WITH LITTLE OR NO WARNING. STAY TUNED TO NOAA
WEATHER RADIO FOR THE LATEST WARNINGS.

LAT...LON 4406 8538 4208 8484 4207 8622 4223 8624
      4225 8638 4250 8627 4295 8624 4361 8655
TIME...MOT...LOC 0131Z 241DEG 50KT 4330 8705 4145 8651

COBB

The radar

The Grand Rapids radar (KGRR), 92 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
May 2, 9:35 PM EST
Where
Van Buren County, 0.69 mi N of Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.210, -86.170

One tree was blown down in Hartford township.

Thunderstorm Wind, Van Buren

When
May 2, 9:45 PM EST
Where
Van Buren County, 1.23 mi SW of Lawrence
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.210, -86.070

One tree was blown down in Lawrence township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100188, 100189.